Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 39, NWS Paducah, KY

July 9, 2015Ballard County, Kentucky; Alexander County, Pulaski County, Union County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 9, 2015, 6:56 PM CDT for Ballard County, Kentucky; Alexander County, Pulaski County, Union County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 6:56 PM CDT (23:56 UTC)
Expired
Jul 9, 2015, 10:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Pulaski County, IL, Union County, IL, Ballard County, KY

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WGUS53 KPAH 092356
FFWPAH
ILC003-153-181-KYC007-100300-
/O.NEW.KPAH.FF.W.0039.150709T2356Z-150710T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  PULASKI COUNTY IN SOUTHERN ILLINOIS...
  BALLARD COUNTY IN WESTERN KENTUCKY...

* UNTIL 1000 PM CDT
    
* AT 656 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANNA...CAIRO...JONESBORO...LA CENTER...WICKLIFFE...COBDEN...
  MOUNDS...DONGOLA...BARLOW...TAMMS...MOUND CITY...KARNAK...EAST CAPE
  GIRARDEAU...LOVELACEVILLE...WARE...OLIVE BRANCH...HORSESHOE LAKE
  CONSERVATION AREA...ULLIN...THEBES AND ALTO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3692 8908 3698 8912 3698 8919 3707 8926
      3706 8931 3702 8926 3699 8927 3704 8938
      3709 8938 3725 8946 3729 8952 3737 8942
      3757 8952 3756 8947 3760 8945 3759 8904
      3730 8905 3730 8895 3695 8882 3695 8883

$$
1 follow-up statement
103 
WGUS73 KPAH 100131
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT THU JUL 9 2015

ILC003-153-181-KYC007-100139-
/O.CAN.KPAH.FF.W.0039.000000T0000Z-150710T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IL-ALEXANDER IL-PULASKI IL-BALLARD KY-
831 PM CDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR UNION...ALEXANDER...PULASKI AND
BALLARD COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS NOW ENDED.  

LAT...LON 3692 8908 3698 8912 3698 8919 3707 8926
      3706 8931 3702 8926 3699 8927 3704 8938
      3709 8938 3725 8946 3729 8952 3737 8942
      3757 8952 3756 8947 3760 8945 3759 8904
      3730 8905 3730 8895 3695 8882 3695 8883

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:56 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 9, 6:56 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT THU JUL 9 2015

.UPDATE...
ISSUED AT 656 PM CDT THU JUL 9 2015

UPDATED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 133 PM CDT THU JUL 9 2015

A BOUNDARY IS STILL DRAPED ACROSS THE LOWER OHIO RIVER
VALLEY/VICINITY. OUR AIRMASS IS STILL WARM/MUGGY...ESP SOUTH OF
THE BOUNDARY. CONVECTION CONTINUES TO FIRE IN THE PM
HEAT...ALTHOUGH NOT QUITE AS ROBUST IN THE WORKED OVER ENVIRON.
STILL...WITH THE BOUNDARY LINGERING...AND ANOTHER VORT WAVE
INCOMING TONIGHT...AND OUR SATURATED GROUNDS/HIGH PW'S...WILL
LEAVE OUR INHERITED FFA AS IS THRU TONIGHT. ALMOST ANY REPEAT
HEAVY RAINER WILL CAUSE AT MINIMUM AN ADVISORY AND POSSIBLY
NECESSITATE A WARNING.

HIGH PRESSURE DOES BUILD ALOFT ACROSS THE SOUTH AND RETROGRADES
WESTWARD ACROSS THE LOWER MS VALLEY THIS WEEKEND. THIS BACKS OUR
UPPER FLOW TO NWLY AND KEEPS A "DIRTY" CONVECTIVE CHANCE ACROSS
MUCH OF THE FA...ESP THE NORTHEAST HALF OF THE FA...SO CHANCES
WILL HAVE TO LINGER INTO THE WEEKEND FOR THE DURATION OF THE SHORT
TERM FORECAST.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 239 PM CDT THU JUL 9 2015

MODELS SHOW AN UPPER LEVEL HIGH PRESSURE SYSTEM MEANDERING OVER
TEXAS THROUGH THE EXTENDED FORECAST PERIOD, WHICH WILL KEEP THE
MIDDLE MISSISSIPPI AND LOWER OHIO RIVER VALLEYS IN PERSISTENT
NORTHWEST FLOW.  IN ADDITION, MODELS SHOW A SURFACE LOW SLIDING FROM
THE UPPER MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION EARLY IN
THE WEEK.  THIS WILL BRING A COLD FRONT SOUTHEAST INTO THE PAH
FORECAST AREA IN THE LATE TUESDAY INTO EARLY WEDNESDAY TIME FRAME.
THESE FACTORS COMBINED WILL KEEP OUR REGION IN A FAIRLY UNSTABLE
PATTERN SUNDAY INTO WEDNESDAY.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE IN OUR NORTHEAST COUNTIES ON SUNDAY, WITH
PRECIPITATION CHANCES SPREADING SLOWLY SOUTHWEST ACROSS THE REST OF
OUR AREA SUNDAY NIGHT INTO MONDAY.  OUR BEST CHANCES WILL LIKELY BE
TUESDAY, BUT FOR NOW KEPT PRECIPITATION CHANCES IN THE CHANCE
CATEGORY AT BEST DUE TO TIMING UNCERTAINTIES.

CONTINUED SOUTHWEST FLOW WILL KEEP US WARM AND HUMID SUNDAY THROUGH
TUESDAY NIGHT.  TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER
90S, WITH AFTERNOON HEAT INDICES IN THE UPPER 90S TO AROUND 100
DEGREES.  IF THE FRONT MAKES IT THROUGH TUESDAY NIGHT, WINDS SHOULD
BRIEFLY TURN NORTHWEST, BUT THE FRONT ALSO MAY JUST WASH OUT OVER
US.  IN EITHER CASE, THERE DOES NOT SEEM TO BE MUCH OF A CHANGE IN
AIR MASS, SO CONDITIONS WILL REMAIN PRETTY WARM AND MUGGY LATE IN
THE WEEK BUT PRECIPITATION CHANCES WILL BRIEFLY END.

&&

.AVIATION...
ISSUED AT 656 PM CDT THU JUL 9 2015

ANOTHER WAVE OF ENERGY WILL MOVE ACROSS THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGION TONIGHT INTO EARLY FRIDAY MORNING. THIS WILL
PRODUCE ANOTHER ROUND OF TWO OF SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TONIGHT. CEILINGS WILL VARY FROM VFR TO MVFR
THROUGH MUCH OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ILZ075>078-080>094.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ076-086-087-100-
     107>112-114.

IN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 9, 4:37 AM CDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU JUL 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS TODAY THROUGH TONIGHT WILL BE CAPABLE OF LOCALLY
HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FOUR STATE REGION THROUGH TONIGHT. REFER TO THE WATCH FOR DETAILS.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE IN THE WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK. ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAIN CANNOT BE RULED OUT.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 9, 6:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 N HUNTER              36.91N 90.85W
07/09/2015                   CARTER             MO   EMERGENCY MNGR

            A LARGE LIVE OAK TREE BLOW DOWN ON HIGHWAY 21.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:41 PM CDTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken64 min
Jul 8, 11:08 PM CDTAreal Flood AdvisoryPAHLivingston, McCracken, Marshall112 min
Jul 8, 11:31 PM CDTSpecial Weather StatementPAHCrittenden, Livingston, Lyon, Marshall, Union59 min
Jul 8, 11:44 PM CDTFlash Flood WarningPAHUnion3 hr
Jul 9, 12:06 AM CDTSpecial Weather StatementPAHCaldwell, Hopkins, Lyon, Webster69 min
Jul 9, 1:57 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, McCracken3 hr
Jul 9, 2:15 AM CDTFlash Flood WarningPAHBallard, McCracken4 hr
Jul 9, 2:33 AM CDTAreal Flood AdvisoryPAHCarlisle, Fulton, Graves, Hickman3 hr
Jul 9, 2:45 AM CDTFlash Flood WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall4 hr
Jul 9, 3:05 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more34 hr
Jul 9, 3:10 AM CDTAreal Flood AdvisoryPAHCaldwell, Calloway, Hopkins, Lyon, Marshall, Trigg4 hr
Jul 9, 3:23 AM CDTSpecial Weather StatementPAHCaldwell, Lyon, Trigg37 min
Jul 9, 4:15 AM CDTSpecial Weather StatementPAHChristian, Trigg45 min
Jul 9, 8:04 AM CDTAreal Flood AdvisoryPAHBallard, Livingston, McCracken, Marshall116 min
Jul 9, 8:37 AM CDTFlash Flood WarningPAHLivingston, McCracken83 min
Jul 9, 8:45 AM CDTFlash Flood WarningPAHLivingston2 hr
Jul 9, 9:08 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, Lyon and 4 more3 hr
Jul 9, 10:31 AM CDTSpecial Weather StatementPAHMuhlenberg29 min
Jul 9, 6:49 PM CDTSevere Thunderstorm WarningPAHBallard41 min
Jul 8, 8:26 PM CDTSpecial Weather StatementPAHAlexander64 min
Jul 8, 8:42 PM CDTTornado WarningPAHAlexander18 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union27 min
Jul 8, 9:22 PM CDTSpecial Weather StatementPAHAlexander, Hamilton, Johnson, Pope, Pulaski, Saline and 2 more68 min
Jul 8, 9:46 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Jul 8, 10:05 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pope, Pulaski, Saline, Union55 min
Jul 8, 10:50 PM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Jul 8, 10:54 PM CDTFlash Flood WarningPAHJackson, Johnson, Union, Williamson2 hr
Jul 9, 1:34 AM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Pulaski, Union4 hr
Jul 9, 6:21 PM CDTSevere Thunderstorm WarningPAHAlexander24 min
Jul 9, 6:31 PM CDTTornado WarningPAHAlexander29 min

Nearby

Flash Flood Warnings in Illinois, 2015Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.